From Colorado Springs, Colorado, USA:
Until now, we thought that we had everything under control in my nine year old daughter, diagnosed at the age of four. Recently she had a seizure from low blood sugar. It was fortunate that my older son and she had fallen asleep on the couch in the living room together, but I am concerned because this happened at night when she is usually in her own bed. Her doctor says that this is a common thing with children her age.
Can she die if this happens, and she is by herself? How can we stop this from happening again? Will I ever be able to let her out of my sight? I have not slept in awhile. I am so scared, and I see it affecting her. Help us to help her.
It is well known for children to have hypos, and nighttime hypos are very distressing to all concerned. The best way to avoid them is to have good control, regular meals and snacks, regular insulin and careful checks on glucose. A tip is to check that the reading is above 7 mmol/L [126 mg/dl] at bedtime. If it is below this, give more than the normal snack and include some protein along with carb (e.g., a peanut butter sandwich). If it is above this give the usual snack and never miss it as this will make one more prone to hypos at night. If it is occurring regularly, it is worth talking to your daughter's diabetes team to see if a change in insulin dose or type is required.
Original posting 31 Mar 2002
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:32
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.